Thromboembolism in a patient with a mechanical mitral valve during anticoagulation with dabigatran etexilate.

The Annals of Thoracic Surgery

PubMedID: 24182477

Kuwauchi S, Watanabe S, Abe K, Yamasaki M, Ito J, Kawazoe K. Thromboembolism in a patient with a mechanical mitral valve during anticoagulation with dabigatran etexilate. Ann Thorac Surg. 2013;96(5):1863-4.
Recently, several new anticoagulants have been used instead of warfarin for preventing thromboembolism. In the RE-LY (Randomized Evaluation of Long-Term Anticoagulation Therapy) trial, the direct thrombin inhibitor dabigatran etexilate was as an effective and safe as dose-adjusted warfarin for prevention of stroke in high-risk patients with atrial fibrillation. However, the safety and efficacy of thromboprophylaxis after mechanical valve replacement is uncertain. We report a 57-year-old man with a mechanical heart valve who experienced acute upper limb thromboembolism during dabigatran intake. Dabigatran might be inadequate for thromboprophylaxis after mechanical valve replacement.